Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 75, NWS San Angelo, TX

May 8, 2013Fisher County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 2013, 5:07 PM CDT for Fisher County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2013, 5:07 PM CDT (22:07 UTC)
Expired
May 8, 2013, 5:30 PM CDT
In force
23 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Fisher County, TX

The radar

The Dyess AFB radar (KDYX), 110 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:29 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 8, 3:29 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT WED MAY 8 2013

.SHORT TERM...
DRYLINE CONTINUES TO PUSH EAST ACROSS THE PERMIAN BASIN AND SOUTH
PLAINS THIS AFTERNOON...STARTING TO PUSH TOWARDS WEST CENTRAL
TEXAS. LOW CLOUDS AHEAD OF THE DRYLINE HAVE BEEN SLOW TO
CLEAR...BUT VISIBLE SATELLITE HAS SHOWN CLEARING SKIES ACROSS THE
WESTERN BIG COUNTRY AND WESTERN CONCHO VALLEY. WITH THIS IN
PLACE...TEMPERATURES WILL CONTINUE TO CLIMB...AND INSTABILITY WILL
INCREASE. SUSPECT THAT BY LATE AFTERNOON...AFTER 21Z...CAPE VALUES
WILL HAVE INCREASED TO IN EXCESS OF 2500 J/KG. CAP HAS BEEN EASILY
STRONG ENOUGH TO PREVENT STORMS SO FAR TODAY...BUT WEAKENS RAPIDLY
AS TEMPERATURES CLIMB INTO THE MID TO UPPER 80S. THUS..MAY SEE A
BRIEF WINDOW OF A FEW HOURS WHERE CONVECTION CAN DEVELOP ACROSS
WEST CENTRAL TEXAS...ESPECIALLY THE NORTHERN BIG COUNTRY. GIVEN
THE INSTABILITY...STORMS WOULD LIKELY STRENGTHEN FAIRLY RAPIDLY.
WILL CONTINUE THE SLIGHT CHANCE TO CHANCE POPS ACROSS THE NORTHERN
TWO THIRDS OF THE AREA.

MILD AGAIN TONIGHT...AS LOW LEVEL JET INCREASES TO NEAR 50 KNOTS...
AND MIXING MAKES IT HARD FOR TEMPERATURES TO DROP.

MODELS CONTINUE TO SHOW A WEAK SHORTWAVE RACING ACROSS MEXICO AND
INTO THE NORTHWEST HILL COUNTRY TOMORROW MORNING...BREAKING OUT
CONVECTION AS EARLY AS NOON. SOME UNCERTAINTY ON WHETHER THIS WILL
REALLY HAPPEN...BUT CERTAINLY HAVE SEEN ENOUGH TO KEEP THE CHANCE
POPS ACROSS THE SOUTHEAST PORTIONS OF THE AREA FOR TOMORROW.
OTHERWISE...ASSUMING THAT CONVECTION TO THE SOUTHEAST HAS NOT
COMPLETELY DISRUPTED THE LOW LEVEL PATTERN...THE DRYLINE WILL
AGAIN DEVELOP TO THE WEST AND MOVE INTO THE WESTERN PORTIONS OF
WEST CENTRAL TEXAS BY AFTERNOON. AGAIN...ISOLATED STORMS POSSIBLE.
HOWEVER...MOST OF THIS ACTIVITY WILL WAIT FOR THE EVENING HOURS...
AS THE CAP WEAKENS SOME MORE...AND AS CONVERGENCE STRENGTHENS
ALONG BOTH THE DRYLINE AND AN APPROACHING COLD FRONT.

07

.LONG TERM...
PRECIPITATION CHANCES WILL HANG AROUND THROUGH SATURDAY...TAKING A
BREAK SATURDAY NIGHT UNTIL THE MIDDLE NEXT WEEK. A LATE WEEK COLD
FRONT WILL RESULT IN COOLER TEMPERATURES WITH THE GENERAL TREND
SHOWING READINGS NEAR OR BELOW CLIMO THROUGH EARLY NEXT WEEK.

AS THE LONG TERM PORTION OF THE FORECAST BEGINS /THURSDAY NIGHT/...
WE WILL BE UNDER THE INFLUENCE OF A SPLIT FLOW SYNOPTIC REGIME
WITH A CLOSED MID/UPPER LEVEL CYCLONE LOCATED OVER AZ POSITIONED
BENEATH AN UPPER LEVEL RIDGE OVER THE PACNW. SHORTWAVE RIDGING
WILL PREVAIL OVER MUCH OF THE EAST WITH A COMPACT SHORTWAVE TROUGH
EXITING THE NORTHEAST CONUS. A COLD FRONT WILL BE MAKING ITS WAY
SOUTH ACROSS WEST CENTRAL TX THURSDAY NIGHT AS A LEAD SHORTWAVE
EJECTS INTO THE PLAINS. WINDS WILL BECOME NORTHEASTERLY AT 8-12
MPH AS COOLER AIR ADVECTS INTO THE REGION. I EXPECT WE WILL SEE
THE REMNANTS OF SCATTERED DIURNAL CONVECTION THURSDAY EVENING WITH
A LULL DURING MOST OF THE OVERNIGHT HOURS...BUT CONVECTION IS
FORECAST TO REDEVELOP AS 12Z APPROACHES IN THE LEFT EXIT REGION OF
A JET STREAK. I EXPECT THIS WILL BE OUR BEST CHANCE FOR
PRECIPITATION...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 20. PWAT
VALUES ARE PROGGED TO INCREASE TO 1.0 TO 1.2 INCHES ACROSS THE CWA
WHICH IS RIGHT AROUND CLIMO FOR THIS TIME OF YEAR.

THE ABUNDANT CLOUD COVER...IN CONJUNCTION WITH PRECIPITATION...
WILL LIKELY KEEP TEMPS IN THE MID 70S. RAIN CHANCES CONTINUE
FRIDAY NIGHT BUT COVERAGE/INTENSITY ARE EXPECTED TO WANE. I HELD
ON TO SOME SLIGHT CHANCE POPS ALONG AND SOUTH OF INTERSTATE 20 ON
SATURDAY BUT THE UPPER LOW LOOKS TO MOVE SOUTH INTO NORTHERN
MEXICO...WITH ITS REACH UNLIKELY TO SPAN ALL THE WAY INTO WEST
CENTRAL TX. THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH
THIS TRACK WITH CONFIDENCE INCREASING IN A DRY SOLUTION THROUGH
MOST OF THE WEEKEND. TEMPS WILL REMAIN RELATIVELY COOL ON SATURDAY
BUT SHOULD MODERATE BACK TO NEAR 80 DEGREES BY SUNDAY. MIN TEMPS
OVER THE WEEKEND WILL RUN A FEW DEGREES BELOW NORMAL WITH LOWER
50S ANTICIPATED IN MOST AREAS... ALTHOUGH A FEW READINGS IN THE
40S ARE POSSIBLE. THE WARMING TREND WILL CONTINUE ON MONDAY AS THE
SOUTHWEST UPPER LOW WEAKENS AND THE RIDGE BECOMES THE DOMINANT
PLAYER ACROSS THE WESTERN CONUS. IN FACT...THE F132 PROGS /00Z
TUE/ ARE MORE REMINISCENT OF A JUNE PATTERN WITH A 588DAM
ANTICYCLONE SITUATED OVER THE INTERMOUNTAIN WEST.

THE SOUTHWEST UPPER LOW IS FORECAST TO FINALLY LIFT NORTHEAST
ACROSS WEST CENTRAL TX BY TUESDAY OR WEDNESDAY OF NEXT WEEK. I
INCLUDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
FAR WEST ON TUESDAY BUT LEFT THE AREA DRY FOR WEDNESDAY...AWAITING
FURTHER CONVINCING FROM THE GUIDANCE. WITH HIGHER MID LEVEL
HEIGHTS AND LIKELY ONLY SCATTERED /AT BEST/ DIURNAL CONVECTION...I
WARMED TEMPS INTO THE MID 80S TO NEAR 90 DEGREES BY
TUESDAY/WEDNESDAY.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  87  61  76  55 /  30  30  40  40  30
SAN ANGELO 	 65  87  63  76  56 /  20  20  20  50  40
JUNCTION 	 67  82  66  77  59 /  20  30  20  50  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07/25
Hazardous weather outlook, May 8, 2:58 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT WED MAY 8 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
258 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
THE BIG COUNTRY AND THE CONCHO VALLEY LATE THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. IF THESE STORMS DEVELOP...THEY WILL HAVE
THE POTENTIAL OF QUICKLY STRENGTHENING TO SEVERE LEVELS...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN IMPACTS. THE MOST LIKELY
AREA TO SEE ONE OF THESE STORMS DEVELOP WILL BE ACROSS THE
NORTHERN BIG COUNTRY...NORTH OF A HASKELL TO THROCKMORTON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THURSDAY AND FRIDAY. A
FEW STORMS MAY BE SEVERE...MAINLY ACROSS THE EASTERN TWO THIRDS OF
WEST CENTRAL TEXAS...GENERALLY EAST OF A SWEETWATER TO SAN ANGELO
TO SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:58 PM CDTSpecial Weather StatementSJTFisher62 min
May 8, 5:27 PM CDTSevere Thunderstorm WarningSJTFisher48 min
May 8, 6:09 PM CDTSevere Thunderstorm WarningSJTFisher, Jones66 min
May 8, 6:45 PM CDTSpecial Weather StatementSJTHaskell45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.